Alabama, 2014

Tornadoes and Damaging Wind in Alabama, November 23, 2014

November 23, 2014 · NWS BMX · 3 events in 3 counties and zones

A band of convection moving northeast across south Alabama interacted with a surface warm front. The resultant shear and instability combined to produce rotating thunderstorms and weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A band of convection moving northeast across south Alabama interacted with a surface warm front. The resultant shear and instability combined to produce rotating thunderstorms and weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 23, 10:51 AM CST, 44 minutes earlier.

Area forecast discussion, Nov 23, 10:51 AM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 AM CST SUN NOV 23 2014

.UPDATE...
MORNING DISCUSSION

&&

.DISCUSSION...

UPDATED FORECAST TO REFLECT CURRENT RADAR AND TEMP/DEWPOINT TRENDS.
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS CURRENTLY MOVING
NORTH THROUGH CENTRAL ALABAMA. SEEN AN INCREASE IN COVERAGE OVER THE
LAST HOUR ACROSS SOUTHERN COUNTIES. NOT CERTAIN HOW THIS WILL AFFECT
THE AIRMASS ACROSS THE AREA LATER THIS AFTERNOON...AS THE WARM FRONT
IS STILL TO OUR SOUTH. LOOKING AT THE 16Z SURFACE ANALYSIS...A WARM
FRONT STRETCHES EAST TO WEST ALONG THE ALABAMA/FLORIDA STATE LINE
BEFORE ANGLING TO THE NORTHWEST NEAR EVERGREEN TOWARD MERIDIAN.
DEWPOINTS SOUTH OF THIS LINE ARE IN THE MID TO UPPER 60S AND LOWER
70S. TO THE NORTH...DEWPOINTS IN THE LOWER 60S COOL TO THE MID TO
UPPER 50S SOUTH TO NORTH ACROSS CENTRAL ALABAMA. ON RADAR...A
CONVECTIVE BAND...ARCHING FROM NEAR MERIDIAN SOUTH SOUTHEASTWARD TO
PENSACOLA FL...IS MOVING TO THE NNE. DEWPOINTS FALL INTO THE LOW 60S
BEHIND THIS BAND...AND THERE IS A WIND SHIFT FROM SSE TO SSW BEHIND
THE LINE. THIS APPEARS TO BE OUR EFFECTIVE DRYLINE.

AS THIS CONVECTIVE BAND ROTATES TO THE NNE...IT WILL PUSH THE MOIST
AIR SOUTH OF THE WARM FRONT NORTHWARD INTO SOUTHERN PORTIONS OF
CENTRAL ALABAMA THIS AFTERNOON. THE POTENTIAL FOR SEVERE STORMS WILL
OCCUR IN BETWEEN THE WARM FRONT LIFTING NORTHWARD AND THE CONVECTIVE
BAND MOVING NNE INTO THE AREA. GENERAL TIMING...HAS THE CONVECTIVE
BAND NEAR MONTGOMERY BETWEEN 12-2PM. GIVEN THE UNCERTAINTY OF HOW
QUICKLY THE WARM FRONT LIFTS NORTHWARD...HARD TO DETERMINE HOW
NARROW OR WIDE A CORRIDOR OF INSTABLITY WE WILL BE DEALING WITH
BETWEEN THE TWO FEATURES.

WILL BE WATCHING DEWPOINTS CLOSELY ACROSS THE SOUTHERN EXTENT OF
CENTRAL ALABAMA TO ASSESS ANY CHANGES TO HAZARDS AND THE FORECAST.
NORTH OF THE WARM FRONT...EXPECT WIDESPREAD SHOWERS AND OCCASIONAL
THUNDERSTORMS. HEAVY RAINFALL AND A STRONG WIND GUSTS WILL BE
POSSIBLE.

14

&&

.PREV DISCUSSION...
/ISSUED 635 AM CST SUN NOV 23 2014/

HAVE DONE A QUICK UPDATE OF THE GRIDS/TEXT PRODUCTS TO PUSH BACK THE
TIME OF SEVERE POTENTIAL A LITTLE TO 10AM-6PM. THE MORE MOIST
UNSTABLE AIR HAS BEEN SLOW TO COME IN TO CENTRAL ALABAMA THIS
MORNING. THINK THAT THE EASTERLY FLOW HAS AIDED IN THIS NON
TRANSITION AS OF YET. SO HAVE ADJUSTED TS POTENTIAL BY A FEW HOURS.
HAVE ALSO REFRESHED HOURLY TEMPS/DEW POINTS WHILE AT IT. UPDATE
ALREADY OUT.

08/MK

&&

.AVIATION...
12Z TAF DISCUSSION.

A VERY COMPLICATED FORECAST THIS TAF CYCLE WITH IFR CIGS EARLY IN
THE PERIOD...FOLLOWED BY RAPID DESTABILIZATION OF THE AIR MASS BY
18Z AS A WARM FRONT LIFTS NORTHWARD...AND THEN STABILIZES AGAIN
AFTER 00Z WITH MOIST SOUTHWEST FLOW. EASTERLY FLOW THRU 18Z WILL
KEEP THE AIR MASS STABLE...WITH THE WARM FRONT REMAINING NEAR THE
GULF COAST. REMOVED TSTM CHANCES BEFORE 18Z AT ALL TAF SITES AND
EXPECT SCT SHRWS. DUE TO THE EASTERLY SFC FLOW...CIGS WILL LIKELY
STAY BELOW 1000 FEET UNTIL WARM FRONT LIFTS NORTHWARD. BY 18Z...THE
SFC FLOW WILL BECOME SOUTHEAST AND AN UPPER LEVEL IMPULSE WILL
APPROACH THE AREA FROM THE WEST. EXPECT TSTMS TO BECOME MORE
WIDESPREAD DUE TO DAYTIME HEATING AND ENERGY FROM THE UPPER LEVEL
IMPULSE. CIGS SHOULD RISE TO MVFR CATEGORY AFTER 18Z AND REMAIN
IN THIS RANGE FOR THE AFTERNOON HOURS. SFC WINDS WILL VEER
THROUGHOUT THE DAY AND BECOME SOUTHERLY BETWEEN 18Z AND 21Z AT ALL
TAF SITES. AFTER 00Z...SFC WINDS WILL REMAIN FROM THE SOUTH-
SOUTHWEST AT 10-15 KNOTS AS THE MAIN COLD FRONT APPROACHES FROM
THE WEST. THERE WILL BE ENOUGH RESIDUAL LOW LEVEL MOISTURE AHEAD
OF COLD FRONT FOR VCSH AFTER 00Z. FOR NOW KEPT CIGS IN THE MVFR
RANGE AFTER 00Z...BUT THERE IS A POSSIBILITY CIGS COULD FALL BELOW
1000 FEET DURING THE OVERNIGHT HOURS.

58/ROSE

&&

.PREV DISCUSSION...
/ISSUED 456 AM CST SUN NOV 23 2014/

THIS MORNING THE SURFACE RIDGE THAT YESTERDAY STRETCHED ALONG THE
EASTERN SEABOARD HAS NOW MOVED OFF INTO THE ATLANTIC OCEAN. ACROSS
CENTRAL ALABAMA WE STILL HAVE A GENERALLY EAST FLOW. IN THE UPPER
LEVELS...A SHORTWAVE WAS SWINGING ACROSS TEXAS. LATEST SATELLITE
DATA INDICATES THAT THE TROUGH HAS STARTED TO TURN TO THE
NORTHEAST AND SHOULD CONTINUE TO THE NORTHEAST TODAY GIVING A
NEGATIVE TILT TO THE UPPER TROUGH AS IT MOVES ACROSS ARKANSAS AND
THEN INTO KENTUCKY/TENNESSEE BY LATE THIS AFTERNOON. AT THE SAME
TIME...A SURFACE LOW HAS DEVELOPED ACROSS SOUTH TEXAS AND HAS
STARTED TO PUSH NORTHEAST AS WELL IN RESPONSE TO THE SHORTWAVE AND
SHOULD MOVE IT INTO NORTH LOUISIANA THIS MORNING AND INTO
MISSOURI/WESTERN KENTUCKY BY THIS EVENING. THIS SURFACE LOW HAS
ALREADY STARTED TO PULL WARMER/MOIST AIR AND RAIN SHOWERS ACROSS
PORTIONS OF ALABAMA AND INTO GEORGIA WELL AHEAD OF THE DRY LINE
BOUNDARY THAT IS EXPECTED TO PUSH THROUGH DURING THE DAY TODAY.
THEN TONIGHT INTO MONDAY MORNING...A COLD FRONT IS EXPECTED TO
SWEEP THROUGH BEHIND IT TO HELP COOL THINGS OFF FOR THE WEEK.

AS FAR AS PRECIPITATION WITH THIS EVENT...WE WILL CONTINUE TO SEE
ELEVATED SHOWERS AND THEN LATER THIS MORNING THUNDERSTORMS WILL
BEGIN TO SPREAD NORTHWARD ACROSS CENTRAL ALABAMA...BUT THIS
ACTIVITY SHOULD REMAIN ELEVATED FOR THE EARLY MORNING WITH STILL
EXPECTED EASTERLY FLOW AT THE SURFACE. WE SHOULD BEGIN
TRANSITIONING DURING THIS TIME FRAME.

AS WE MOVE INTO THE LATER MORNING HOURS ON SUNDAY...THE LATEST
TRENDS IN MODEL DATA ARE FOCUSING IN OUR BEST OPPORTUNITY FOR
INSTABILITY AND SURFACE BASED CONVECTION AS THE DRY LINE MOVES
ACROSS. ALTHOUGH WE ARE STILL TALKING ABOUT A WINDOW OF 7AM TO
4PM...THE BEST CHANCES LOOK TO BE 11AM THROUGH 4PM...CLOSER TO
THE BOUNDARY PASSAGE...BUT SOME STRONG TO SEVERE ACTIVITY BEFORE
THAT IS NOT TOTALLY OUT OF THE QUESTION IF THE WARM FRONT
PROGRESSES NORTHWARD QUICKER AND WE GET CELLS FIRING UP AHEAD OF
THE LINE. THE QUESTION WILL BE HOW LONG BEFORE OUR DRY LINE
ARRIVAL WILL OUR SURFACE FLOW GIVE WAY TO SOUTHERLY FLOW. THIS MAY
MAKE THE DIFFERENCE IN REALIZING OUR INSTABILITY POTENTIAL AND
EXACTLY HOW FAR NORTH THE HIGHER LOW LEVEL INSTABILITY VALUES
REACH. WITH THE HEAT OF THE DAY POTENTIAL FOR ARRIVAL...WE SHOULD
NOT HAVE AS MUCH OF A PROBLEM GETTING THE REQUIRED INSTABILITY.
AGAIN...THINK HEAVY RAIN WILL BE LESS WIDESPREAD AND MORE LOCALLY
STORM INFLUENCED AS THE LINE SHOULD MOVE AND NOT LINGER.

SOME WRAP AROUND PRECIPITATION IS POSSIBLE AS THE SYSTEM PULLS OUT
OF THE AREA THROUGH MONDAY. ALSO...ANOTHER UPPER SHORTWAVE TROUGH
WILL MOVE ACROSS LATE TUESDAY INTO WEDNESDAY THAT COULD BRING A
FEW SHOWERS ACROSS THE SOUTHEAST. HOWEVER...IT IS EXPECTED TO BE
WELL OUT OF THE AREA BY THURSDAY FOR THANKSGIVING DAY...WITH DRY
WEATHER EXPECTED FOR THE REMAINDER OF THE WEEK INTO NEXT WEEKEND.
A DRY FRONT IS EXPECTED TO MOVE IN ON THANKSGIVING. ALTHOUGH STILL
DRY...THE LATEST MODEL RUN IS SHOWING A WEAKER BOUNDARY THAT MAY
STALL AND FIZZLE OUT. NO MAJOR TEMPERATURES CHANGES ARE EXPECTED
WITH THIS SYSTEM FOR NOW.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     63  53  61  35  53 / 100  30  20  10  10
ANNISTON    64  54  63  37  54 / 100  30  20  10  10
BIRMINGHAM  66  55  62  38  54 / 100  30  20   0  10
TUSCALOOSA  68  53  62  37  57 / 100  20  10   0   0
CALERA      67  55  63  38  55 / 100  20  10   0  10
AUBURN      66  59  68  41  56 / 100  30  10   0  10
MONTGOMERY  71  58  69  40  58 / 100  20  10   0  10
TROY        72  57  71  40  57 / 100  20  10   0  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/58
Hazardous weather outlook, Nov 23, 5:49 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 AM CST SUN NOV 23 2014

ALZ011>015-017>050-241200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
549 AM CST SUN NOV 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A STRONG LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SEVERE
STORMS TO CENTRAL ALABAMA TODAY...BETWEEN 10 AM AND 6 PM. AT THIS
TIME...THE GREATEST THREAT POTENTIAL WILL BE FOR AREAS SOUTH OF A
GEIGER...TO ALABASTER...TO ANNISTON LINE. THE MAIN THREATS WILL BE
DAMAGING WINDS...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL.
NORTH OF THIS GREATEST THREAT AREA...STRONG WINDS WILL STILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY THROUGH THE AFTERNOON.

JD/02

The radar

The Birmingham radar (KBMX), 116 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Greene

When
November 23, 11:35 AM CST to 11:38 AM CST
Where
Greene County, 2.65 mi ESE of Forkland to 3.38 mi ENE of Forkland
Rating
EF0
Path length
2.05 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
32.639, -87.836

The tornado began about 2.4 miles east-southeast of Forkland, just south of County Road 20 near the northern edge of catfish ponds, where a person observed the tornado. From there, it moved north-northeast and ended near Lloyd Chapel Church along County Road 41. Several softwood trees were either snapped or uprooted along the path where wind speeds reached 70 mph. Additionally, a small tornado debris signature was evident in dual-pol data from KBMX radar.

Tornado, Barbour

When
November 23, 2:03 PM CST to 2:07 PM CST
Where
Barbour County, 2.23 mi ENE of Eufaula Weedon Arpt to 2.03 mi E of Wylaunee
Rating
EF1
Path length
3.23 mi
Path width
400 yd
Continued into
Stewart, Ga (FFC)
Reported by
NWS Storm Survey
Coordinates
31.960, -85.094

The tornado touched down in the extreme northeastern portion of Barbour County, near where Cowikee Creek empties into the Walter F. George Reservoir, or about 1.8 miles southeast of Lakepoint Resort State Park. From there, the tornado moved northeastward and crossed the reservoir into Georgia roughly due east of the State Park. The tornado then continued into Stewart County Georgia. Damage from this tornado was confined to hundreds of trees that were either snapped off or uprooted, where maximum winds reached 110 mph.

Thunderstorm Wind, Russell

When
November 23, 2:10 PM CST to 2:11 PM CST
Where
Russell County, 0.9 mi NW of Crawford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.460, -85.190

A metal building was damaged and several large tree limbs down in the town of Crawford.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyThe tornado archive for Alabama, 2014Warnings in Alabama, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549950, 549951, 550099.